Florida, 2004

Damaging Wind in Florida, August 20, 2004

August 20, 2004 · NWS JAX · 1 event in 1 county or zone

Powerlines down near Daytona North

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Powerlines down near Daytona North

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 20, 1:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI AUG 20 2004

...SLIGHTLY COOLER TEMPS AND NUMEROUS STRONG THUNDERSTORMS
EXPECTED THIS WEEKEND...

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...DRIER AIR OVER THE
REGION WLL SLOWLY BE PUSHED OFF TO THE EAST TONIGHT AS SEEN IN THE
WV IMAGERY. SHORT WAVE/TROF AND FRONT WILL PUSH INTO THE REGION ON
SATURDAY AND STALL OVER THE FORECAST AREA ON SUNDAY. GFS/ETA DIFFER
SLIGHTLY ON DETAILS/TIMING...BUT CONSENSUS POPS STILL UP INTO THE
LIKELY CATEGORY FOR MOST AREAS OF THE FORECAST AREA. A FAIR AMOUNT
OF CLOUDINESS WILL KEEP MAX TEMPS DOWN INTO THE UPPER 80S OVER THE
WEEKEND. TIMING OF SHORTWAVES TO MOVE THROUGH THE REGION OVER THE
WEEKEND AND HOW MUCH INSOLATION WE GET EACH AFTERNOON WILL
DETERMINE THE COVERAGE OF STRONG THUNDERSTORMS...WITH ISOLD SVR
TSTMS POSSIBLE EACH DAY.

.LONG TERM...MONDAY THROUGH FRIDAY...WEAKENING FRONT OVER THE REGION
WILL SLOWLY WASH OUT AS HIGH PRESSURE RIDGE THAT IS SUPPRESSED SOUTH
OF THE AREA RETURNS TO THE NORTH...BUT 12Z GFS RUN DOES NOT SUPPORT
RIDGE MOVING N OF THE REGION SO ANY DEEP EASTERLIES WILL REMAIN JUST
SOUTH OF THE FORECAST AREA THROUGH THE PERIOD. POPS WILL SLOWLY FALL
THROUGH THE WEEK FROM ABOVE CLIMO ON MONDAY (50%) TO BELOW CLIMO
(30%) BY FRIDAY. TEMPERATURES WILL CONTINUE TO RUN NEAR OR SLIGHTLY
ABOVE NORMAL AROUND 90 DEGREES EACH DAY.

&&

.MARINE...RATHER TRANQUIL PERIOD OVER THE COASTAL WATERS WITH
WESTERLY FLOW PREVAILING...OTHER THAN THE AFTERNOON SEABREEZE NEAR
THE COAST. EXPECT WEAK NOCTURNAL SURGES...BUT OTHERWISE WINDS WILL
REMAIN BELOW 15 KNOTS THROUGH THE FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 87 70 89 / 30 60 40 50
SSI 77 88 74 88 / 20 50 40 50
JAX 74 90 71 89 / 30 60 40 60
SGJ 77 89 74 88 / 20 50 40 60
GNV 73 88 71 88 / 20 60 40 60
OCF 73 89 71 89 / 20 50 40 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/CAMP
Hazardous weather outlook, Aug 20, 10:30 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT FRI AUG 20 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT FRI AUG 20 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
AFTERNOON AS THE SEABREEZES MOVE INLAND AND MORE MOISTURE AND
INSTABILITY RETURNS TO THE REGION. THE BEST COVERAGE OF STORMS WILL
BE MAINLY NEAR INTERSTATE 95 ALONG THE SEABREEZE COLLISION. SOME OF
THESE STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 40
MPH...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAIN IN EXCESS OF 2 INCHES.

NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL ADVANCE TO THE SOUTHEAST ON SATURDAY BUT THEN
STALL JUST NORTH OF THE REGION THROUGH MUCH OF NEXT WEEK. THE
COMBINATION OF THE STALLED BOUNDARY TO THE NORTH AND ABUNDANT
MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. THE MAIN CONCERNS WILL BE LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, Aug 20, 2:15 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT FRI AUG 20 2004

FLZ038-202000-
FLAGLER FL-
315 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
400 PM EDT...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
BUNNELL...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA...BUNNELL AND
ANDALUSIA THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Aug 20, 2:19 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT FRI AUG 20 2004

FLZ025-033-202000-

DUVAL FL-ST. JOHNS FL-
319 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400
PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SAN PABLO...OR ABOUT 5
MILES NORTHWEST OF JACKSONVILLE BEACH...MOVING SLOWLY EAST. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
UNF...SAWGRASS...SAN PABLO...PALM VALLEY...FORT CAROLINE...PONTE
VEDRA BEACH...NEPTUNE BEACH AND JACKSONVILLE BEACH THROUGH 400 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 20, 2:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT FRI AUG 20 2004

FLZ036-202030-

ALACHUA FL-
358 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 430 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR HAWTHORNE...NEARLY STATIONARY.
HEAVY RAIN AND GUSTY WINDS OF UP TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 20, 3:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 PM EDT FRI AUG 20 2004

FLZ025-033-202030-

DUVAL FL-ST. JOHNS FL-
402 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS UNTIL 430 PM EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF UNF TO 9 MILES NORTHWEST OF ST. AUGUSTINE...
NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS AROUND UNF...DURBIN...BAYARD...SAWGRASS...PONTE VEDRA
BEACH...PALM VALLEY...JACKSONVILLE BEACH AND GUANA RIVER STATE PARK
THROUGH 430 PM EDT. GUSTY WINDS UP TO 45 MPH AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 20, 3:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT FRI AUG 20 2004

FLZ037-202100-

PUTNAM FL-
417 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM...

AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 7 MILES SOUTHWEST OF INTERLACHEN...
MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND JOHNSON...INTERLACHEN...MANNVILLE...HOLLISTER...PUTNAM HALL...
FLORAHOME AND CARRAWAY THROUGH 500 PM. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY
BE DAMAGED BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Aug 20, 3:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT FRI AUG 20 2004

...CORRECTED...

FLZ037-202100-
PUTNAM FL-
417 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM...

AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 7 MILES SOUTHWEST OF INTERLACHEN...
MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND JOHNSON...INTERLACHEN...MANNVILLE...HOLLISTER...PUTNAM HALL...
FLORAHOME AND CARRAWAY THROUGH 500 PM. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY
BE DAMAGED BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL

The radar

The Jacksonville radar (KJAX), 129 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
August 20, 3:20 PM EST
Where
Flagler County, 2 mi S of Flagler Beach
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.433, -81.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413075.